Journal of Applied Probability

Thou shalt not diversify: why `two of every sort'?

Rustam Ibragimov

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This paper presents a study of the intertemporal propagation of distributional properties of phenotypes in general polygenic multisex inheritance models with sex- and time-dependent heritabilities. It further analyzes the implications of these models under heavy-tailedness of traits' initial distributions. Our results suggest the optimality of a flexible asexual/binary mating system. Switching between asexual and binary inheritance mechanisms allows the population effectively to achieve a fast suppression of negative traits and a fast dispersion of positive traits, regardless of the distributional properties of the phenotypes in the initial period.

Article information

Source
J. Appl. Probab. Volume 44, Number 1 (2007), 58-70.

Dates
First available in Project Euclid: 30 March 2007

Permanent link to this document
http://projecteuclid.org/euclid.jap/1175267163

Digital Object Identifier
doi:10.1239/jap/1175267163

Mathematical Reviews number (MathSciNet)
MR2312986

Zentralblatt MATH identifier
1136.60010

Subjects
Primary: 60E05: Distributions: general theory 60G07: General theory of processes 92B05: General biology and biomathematics 92D15: Problems related to evolution

Keywords
Multisex inheritance model multifactorial inheritance phenotypic trait heritability time series

Citation

Ibragimov, Rustam. Thou shalt not diversify: why `two of every sort'?. J. Appl. Probab. 44 (2007), no. 1, 58--70. doi:10.1239/jap/1175267163. http://projecteuclid.org/euclid.jap/1175267163.


Export citation

References

  • An, M. Y. (1998). Logconcavity versus logconvexity: a complete characterization. J. Econom. Theory 80, 350--369.
  • Birnbaum, Z. W. (1948). On random variables with comparable peakedness. Ann. Math. Statist. 19, 76--81.
  • Czárán, T. L. and Hoekstra, R. F. (2004). Evolution of sexual asymmetry. BMC Evolutionary Biol. 4, 1471--2148.
  • Hurst, L. D. (1995). Selfish genetic elements and their role in evolution: the evolution of sex and some of what that entails. Phil. Trans. R. Soc. London Ser. B 349, 321--332.
  • Ibragimov, R. (2005). New majorization theory in economics and martingale convergence results in econometrics. Doctoral Thesis, Yale University.
  • Ibragimov, R. (2007). Efficiency of linear estimators under heavy-tailedness. Convolutions of $\alpha$-symmetric distributions. Econometric Theory 23, 501--517.
  • Iwasa, Y. and Sasaki, A. (1987). Evolution of the number of sexes. Evolution 41, 49--65.
  • Karlin, S. (1984). Mathematical models, problems, and controversies of evolutionary theory. Bull. Amer. Math. Soc. (New Series) 10, 221--274.
  • Karlin, S. (1992). Stochastic comparisons between means and medians for i.i.d. random variables. In The Art of Statistical Science, ed. K. V. Mardia, John Wiley, Chichester, pp. 261--274.
  • Karlin, S. and Lessard, S. (1986). Theoretical Studies on Sex Ratio Evolution. Princeton University Press.
  • Marshall, A. W. and Olkin, I. (1979). Inequalities: Theory of Majorization and Its Applications. Academic Press, New York.
  • Nanney, D. L. (1980). Experimental Ciliatology: An Introduction to Genetic and Development Analysis in Ciliates. John Wiley, New York.
  • Proschan, F. (1965). Peakedness of distributions of convex combinations. Ann. Math. Statist. 36, 1703--1706.
  • Zolotarev, V. M. (1986). One-Dimensional Stable Distributions. American Mathematical Society, Providence, RI.